Coagulation Disorder following Red Clover (Trifolium Pratense) Misuse: a Case Report

  • Sahar Karimpour-Reihan Department of Internal Medicine, Imam Khomeini Hospital Complex, Tehran University of Medical Sciences, Tehran, Iran. https://orcid.org/0000-0003-2669-6942
  • Elnaz Firuzei Department of Internal Medicine, Imam Khomeini Hospital Complex, Tehran University of Medical Sciences, Tehran, Iran.
  • Malihe Khosravi Department of Internal Medicine, Imam Khomeini Hospital Complex, Tehran University of Medical Sciences, Tehran, Iran.
  • Mahsa Abbaszadeh Department of Internal Medicine, Imam Khomeini Hospital Complex, Tehran University of Medical Sciences, Tehran, Iran.
Keywords: Blood coagulation disorders, Hemorrhage, Herbal medicine, Trifolium, Warfarin

Abstract

Introduction: An increasing variety of alternative health care products and supplements known as over-the-counter (OTC) or non-prescription herbal medicines are taken by patients for different reasons. Unfortunately, these self-prescribed remedies have many food and drug interactions and unknown adverse effects and can lead to some important consequences. Case presentation: Here a case of bleeding disorder in a 28-year-old woman taking red clover is reported. She had no history of warfarin use, but warfarin was detected in her blood serum analysis. Conclusion: This agent is a source of natural coumarin and can cause an increase of international normalized ratio (INR) and bleeding. It is important that prescribers be alert to the possible disadvantage of herbal remedies and also probable herb-drug and herb-food interactions.

Downloads

Download data is not yet available.

References

1. Sekhri K, Bhanwra S, Nandha R. Herbal products: a survey of students’ perception and knowledge about their medicinal use. Int J Basic Clin Pharmacol. 2017;2(1):71-6.
2. Abebe W. Herbal medication: potential for adverse interactions with analgesic drugs. J Clin Pharm Ther. 2002;27(6):391-401.
3. Cassileth B. Complementary therapies, herbs, and other OTC agents: red clover (Trifolium pratense). Oncology (Williston Park). 2010;24(10):960.
4. Park D, Huang T, Frishman WH. Phytoestrogens as cardioprotective agents. Cardiol Rev. 2005;13(1):13-7.
5. Heck AM, Dewitt BA, Lukes AL. Potential interactions between alternative therapies and warfarin. Am J Health Syst Pharm. 2000;57(13):1221-7.
6. Nelson AT, Hartzell JD, More K, Durning SJ. Ingestion of superwarfarin leading to coagulopathy: a case report and review of the literature. MedGenMed. 2006;8(4):41.
7. Drews RE, Leung LL, Landaw S. Approach to the adult patient with a bleeding diathesis. UptoDate. 2014.
Published
2018-01-12
How to Cite
Karimpour-Reihan, S., Firuzei, E., Khosravi, M., & Abbaszadeh, M. (2018). Coagulation Disorder following Red Clover (Trifolium Pratense) Misuse: a Case Report. Advanced Journal of Emergency Medicine, 2(2), e20. https://doi.org/10.22114/ajem.v0i0.30
Section
Case (report / study)